Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 427, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Nov 7, 2011, 5:35 PM CST for Chautauqua County, Cowley County, Kansas. It was in force for 55 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 7, 2011, 5:35 PM CST (23:35 UTC)
- Expired
- Nov 7, 2011, 6:30 PM CST
- In force
- 55 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Chautauqua County, KS, Cowley County, KS
The radar
The Wichita radar (KICT), 91 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 7, 6:05 PM CST | HAIL 0.88 | Cedar Vale, KS | |
| Nov 7, 6:08 PM CST | HAIL 0.88 | 1 E Cedar Vale, KS | |
| Nov 7, 6:10 PM CST | HAIL 1.75 | 5 E Cedar Vale, KS | HAIL WAS MOSTLY DIME TO QUARTER SIZE...BUT A FEW WERE UP TO GOLFBALL SIZE. THE HAIL OCCURRED WITH 50 MPH WINDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 11.6 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1081 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 482 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 201 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 4.1
The text
As transmitted, in the capitals the NWS used until 2016.
123 WUUS53 KICT 072335 SVRICT KSC019-035-080030- /O.NEW.KICT.SV.W.0427.111107T2335Z-111108T0030Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 535 PM CST MON NOV 7 2011 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN CHAUTAUQUA COUNTY IN SOUTHEAST KANSAS... SOUTHEASTERN COWLEY COUNTY IN SOUTH CENTRAL KANSAS... * UNTIL 630 PM CST * AT 529 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES WEST OF HARDY...OR 21 MILES SOUTH OF WINFIELD...AND MOVING NORTHEAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... DEXTER...CEDAR VALE AND MAPLE CITY. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3700 9695 3730 9673 3722 9630 3699 9649 TIME...MOT...LOC 2335Z 224DEG 27KT 3700 9684 WIND...HAIL 60MPH 1.00IN $$
1 follow-up statement
815 WWUS53 KICT 072348 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 548 PM CST MON NOV 7 2011 KSC019-035-080030- /O.CON.KICT.SV.W.0427.000000T0000Z-111108T0030Z/ CHAUTAUQUA KS-COWLEY KS- 548 PM CST MON NOV 7 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN COWLEY AND WESTERN CHAUTAUQUA COUNTIES UNTIL 630 PM CST... AT 544 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HARDY...OR 19 MILES SOUTHEAST OF WINFIELD...MOVING NORTHEAST AT 30 MPH. LOCATIONS IMPACTED INCLUDE... DEXTER AND CEDAR VALE. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3700 9695 3730 9673 3722 9630 3699 9649 TIME...MOT...LOC 2348Z 224DEG 27KT 3706 9675 WIND...HAIL 60MPH 1.00IN $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 7, 2:04 PM CST, 3 hours 31 minutes earlier.
Area forecast discussion, Nov 7, 2:04 PM CST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 204 PM CST MON NOV 7 2011 .DISCUSSION... MAIN FORECAST UPDATES WILL FOCUS ON POSSIBLE STRONG/SEVERE STORMS FOR LATE AFTERNOON/EVENING...FOLLOWED BY NEXT CHANCE OF RAIN FOR EARLY NEXT WEEK. TONIGHT RICH GULF MOISTURE TRANSPORT AND DEEP ISENTROPIC LIFT WILL CONTINUE TO GENERATE NUMEROUS SHOWERS/EMBEDDED THUNDERSTORMS FOR THIS AFTERNOON/TONIGHT. INSTABILITY/SHEAR COMBO COULD YIELD A FEW STRONG TO POSSIBLY SEVERE THUNDERSTORMS FOR LATE THIS AFTERNOON AND EVENING ACROSS SOUTHERN KANSAS...AS SURFACE WARM FRONT CONTINUES TO MIGRATE SLOWLY NORTHWARD ACROSS OKLAHOMA TOWARDS KS/OK BORDER AREA. LARGE HAIL WOULD BE THE PRIMARY RISK OF SEVERE WEATHER ACTIVITY ALONG WITH SOME POCKETS OF LOCALLY HEAVY RAINFALL. TUE-THU SHOWERS AND EMBEDDED THUNDERSTORMS WILL AFFECT MAINLY SOUTH CENTRAL/SOUTHEAST KANSAS TUESDAY MORNING AHEAD OF THE MAIN WAVE UPPER WAVE...AS IT MOVES OUT INTO THE CENTRAL PLAINS. ASSOCIATED DRY SLOT FROM THE UPPER LEVEL WAVE WILL PUSH INTO SOUTH CENTRAL KANSAS FOR LATE TUESDAY MORNING AND AFTERNOON...THUS TAPERING OFF RAIN CHANCES. SOME WRAP AROUND RAIN SHOWERS WILL CONTINUE TO AFFECT CENTRAL KANSAS FOR TUESDAY AFTERNOON/EVENING. THERE COULD BE A BRIEF TRANSITION TO A RAIN/SNOW MIXTURE TUESDAY EVENING OVER CENTRAL KANSAS BUT NOT EXPECTING ANY ACCUMULATION. OTHERWISE THE UPPER LEVEL SYSTEM WILL EXIT THE AREA STAGE EAST FOR TUESDAY NIGHT WITH RAIN CHANCES COMING TO AN END. SUNNY SKIES WITH COOL AND BREEZY NORTHWEST WINDS WILL PREVAIL OVER THE AREA ON WEDNESDAY. EXTENDED: FRI-MON THE UPPER PATTERN WILL TRANSITION TO ZONAL FLOW ALOFT WITH WESTERLY WINDS IN THE LOW-LEVELS PROVIDING DECENT DOWNSLOPE EFFECTS AND RESULTANT WARMER TEMPERATURES FOR KANSAS. MEANWHILE ECMWF/GFS MODELS SHOW A WEATHER SYSTEM DIGGING INTO THE SOUTHWESTERN STATES FOR SUNDAY/MONDAY PERIOD...BUT HAVE SOME DIFFERENCES ON TIMING AND HOW THE WAVE COMES OUT INTO THE PLAINS. ECMWF MODEL HAS A SHORT WAVE EJECTING FROM THE MAIN TROUGH AXIS INTO KANSAS ON SUNDAY WHILE GFS DROPPED THIS SOLUTION ALL TOGETHER WITH LATEST RUN...AND HOLDS THE MAIN TROUGH BACK ON SUNDAY. CONFIDENCE IS LOW FOR PRECIPITATION CHANCES ON SUNDAY WITH BETTER CHANCES EXPECTED ON MONDAY NIGHT OVER MAINLY SOUTHEAST KANSAS. JAKUB .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MAIN AVIATION CONCERNS INCLUDE LOW CEILINGS/VISIBILITIES...AND THUNDERSTORM CHANCES DURING THE AFTERNOON AND EVENING. AN INTENSE UPPER LEVEL TROUGH CONTINUES TO ROTATE INTO THE FOUR CORNERS REGION EARLY THIS AFTERNOON. AHEAD OF THIS SYSTEM...A WARM FRONT WAS DRAPED ACROSS NORTHERN OK AND SOUTHEAST KS. NORTH OF THIS FRONT...ADVECTION OF WARM...MOIST AIR HAS RESULTED IN THE DEVELOPMENT OF WIDESPREAD SHOWERS/EMBEDDED STORMS...AND REDUCED IFR CEILINGS/VISIBILITIES. THE LOWER CLOUD DECK AND PRECIPITATION IS EXPECTED TO PUSH NORTH TOWARDS KRSL AND KSLN DURING THE MID- AFTERNOON HOURS. AS THE WARM FRONT CONTINUES TO SHIFT NORTHWARD LATE THIS AFTERNOON AND EVENING...THERE IS SOME POTENTIAL FOR STRONG THUNDERSTORMS TO PUSH NORTHEAST FROM NORTHERN OKLAHOMA INTO SOUTH-CENTRAL AND SOUTHEAST KANSAS. HOWEVER...CONFIDENCE IS NOT HIGH ENOUGH TO MENTION IN TAFS AT THIS POINT. RAIN IS EXPECTED TO BEGIN TO DECREASE FROM THE WEST TOMORROW MORNING...ESPECIALLY OVER WESTERN TERMINALS. MVFR TO IFR CONDITIONS ARE EXPECTED TO PERSIST...AS THE LOW CLOUD DECK REMAINS IN PLACE. JAM && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 51 53 32 52 / 100 60 30 0 HUTCHINSON 47 47 33 52 / 100 70 30 0 NEWTON 49 51 32 51 / 100 70 30 0 ELDORADO 53 56 31 52 / 100 70 30 0 WINFIELD-KWLD 56 58 34 53 / 100 50 10 0 RUSSELL 37 41 28 49 / 100 70 30 0 GREAT BEND 39 41 30 50 / 100 60 30 0 SALINA 43 44 29 52 / 100 80 30 0 MCPHERSON 45 46 30 51 / 100 80 30 0 COFFEYVILLE 60 65 37 54 / 100 60 10 0 CHANUTE 58 61 35 53 / 100 70 20 0 IOLA 57 60 37 52 / 100 80 30 0 PARSONS-KPPF 60 64 35 53 / 100 60 20 0 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Nov 7, 3:05 PM CST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 305 PM CST MON NOV 7 2011 KSZ032-033-047>053-067>072-082-083-091>096-098>100-082115- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 305 PM CST MON NOV 7 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT PERIODS OF THUNDERSTORMS WILL AFFECT MUCH OF THE REGION FOR TONIGHT. A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE ALONG AND EAST OF ANTHONY TO NEWTON...TO MARION LINE. LARGE HAIL UP TO THE SIZE OF HALF DOLLARS AND WINDS OF 50 TO 60 MPH WILL BE POSSIBLE FROM SOME OF THE STRONGER STORMS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH SOME OF THIS ACTIVITY TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL CONTINUE ON TUESDAY FOR AREAS MAINLY EAST OF THE KANSAS TURNPIKE. STRONG TO SEVERE STORMS ARE POSSIBLE ACROSS EXTREME SOUTHEAST KANSAS TUESDAY AFTERNOON...WITH QUARTER SIZE HAIL BEING THE MAIN THREAT. SNOW COULD MIX WITH LIGHT RAIN AT TIMES TUESDAY NIGHT OVER CENTRAL KANSAS...NO ACCUMULATION IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ACROSS SOUTHERN KANSAS THROUGH THE EVENING HOURS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
In the hours before
Special weather statement, Nov 7, 2:16 PM CST, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 216 PM CST MON NOV 7 2011 KSZ091-092-072045- HARPER-SUMNER- 216 PM CST MON NOV 7 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR HARPER AND SUMNER COUNTIES... AT 215 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 6 MILES NORTHWEST OF ARGONIA...OR 16 MILES NORTHEAST OF ANTHONY...AND MOVING NORTHEAST AT 50 MPH. WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. HOWERTON
Special weather statement, Nov 7, 2:53 PM CST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 253 PM CST MON NOV 7 2011 KSZ083-072115- SEDGWICK- 253 PM CST MON NOV 7 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR SOUTHEAST SEDGWICK COUNTY... AT 249 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS NEAR CLEARWATER...AND MOVING NORTHEAST AT 45 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.
Local storm report, Nov 7, 4:20 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
420 PM CST MON NOV 07 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0321 PM FLOOD DOWNTOWN WICHITA 37.69N 97.34W
11/07/2011 SEDGWICK KS EMERGENCY MNGR
VERY HEAVY RAINFALL PRODUCED AREAS OF STREET FLOODING
ACROSS THE WICHITA AREA. VEHICLES WERE REPORTED STUCK IN
HIGH WATER NEAR THE FOLLOWING LOCATIONS...21ST AND
AMIDON...37TH AND TYLER...14TH AND MERIDIAN...AND IN
VALLEY CENTER. NO INJURIES WERE REPORTED.
&&
ADKThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 7, 3:20 PM CST | Areal Flood Warning | ICT | Sedgwick | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.